Skip to main content
eScholarship
Open Access Publications from the University of California

Left Ventricular Regional Wall Motion Abnormality in the Setting of Acute Loperamide Overdose

  • Author(s): Bornstein, Kasha
  • Montrief, Timonthy
  • Anwar Parris, Mehruba
  • et al.
Abstract

Loperamide is an inexpensive, over-the-counter antidiarrheal agent with emerging reports of overdose due to its opioid properties. Although it is considered by many patients to be safe, cardiotoxicity has been reported, prompting the United States Food and Drug Administration to release a warning regarding the arrhythmogenic potential of loperamide. We present a case of a 32-year-old male presenting in acute loperamide overdose and subsequent cardiac dysrhythmia with focal wall motion abnormalities on echocardiogram. This finding has not been previously reported in the literature and is unique in this clinical presentation. We also highlight the potential mechanisms for loperamide cardiotoxicity and its challenging management.

Main Content
Current View